Discussions By Condition: Thyroid conditions

Graves Disease & 7 months of leg pain - Doctors don't know cause - please help

Posted In: Thyroid conditions 7 Replies
  • Posted By: Anonymous
  • January 10, 2009
  • 08:30 PM

I was diagnosed with Graves disease 7 months ago. It happened almost overnight - one day my foot swelled up, 2 days later I had a blood test, 24 hours later my calf muscles became rigid and painful, 24 hours after that I could bearly stand or walk. Graves disease was diagnosed and I started on Carbimazole.

For 3 weeks I could hardly move - the pains in my legs and feet were so bad, a vein swelled up in one ankle and I had white spots and tingling all over my legs and feet. I had blood tests for everything you can imagine and a ultrasound to check for blood clots - all negative. Carbimazole was increased and then my feet and knees started to swell up and my knee joints got really painful.

My thyroid consultant said it was nothing to do with the thyroid or the medication - but it all started at exactly the same time so I didn't believe her. 7 months on and the carbimazole is down to 2.5mg per day and all the thyroid tests are coming back nearly normal. The pains in my knees and legs started to improve and I felt nearly normal by Christmas - with the exception of a humming noise in my ear which has been there since the onset.

Now, suddenly, the pains in my leg muscles are back (calf muscles and behind my knees), I have really bad tingling/burning sensation in my feet and the vein in my ankle is inflamed and painful again. I thought that as it had all nearly gone away that it was definitely caused by the thyroid but now I don't know. My doctor and consultant don't know what it is - all suggestions welcome I'm tired of being in pain and unable to walk.

Reply Flag this Discussion

7 Replies:

  • Have you had your b12 level checked? Low b12 symptoms include what you complain of. Also, I was on the armour thyroid and it caused my legs to swell terribly. Once off the med the swelling went away. Good luck to you with the humming in your ears! I have the same problem and have hypothyroidism and low progesterone and still working on the humming noise....its terrible!:(
    Jerlene 1 Replies Flag this Response
  • Ask them to test your potassium levels. Low levels can cause bad cramps in the legs!
    Anonymous 42789 Replies Flag this Response
  • I have now also been diagnosed with Coeliac disease - could that be the cause of all the problems in my legs and feet? Consultant says not but I'm hopeful it may be.Thanks Kiera - my potassium levels are ok apparently.Jerlene - I will investigate the B12 option - thank you.
    Anonymous 42789 Replies Flag this Response
  • Hi,I know it has been a long time sincce your post but I wanted to check with you and your painful legs. I have been living with Graves on and off for more than 15 years. When I was a teenagerit was very intense to the point of deciding for a surgery at the age of 18. I was ok till 2 years after giving a birth to my son. for the past year or so I am having horrible paain in my lower legs. Went bak to the doc and got a confirmation on the Graves being back. I would like to find out myself if all of it is due to the condition. My dostor says it is but I am still trying to wait before I start taking the meds to slow down my thyroid. I am hoping that it will slow down on its own and I could avoid taking the meds. I read about the leg swelling as one of the symptoms but I can't believe that it is all due to it.
    Anonymous 42789 Replies Flag this Response
  • I too was recently diagnosed with Graves Disease and an overactive thyroid. The endocrinologist said I was probably having some mild symptoms that went unnoticed but mine came on with very noticable symptoms after I took a nastly fall. Since the fall, I've been having tingling/sleepiness in my feet first thing when I crawl out of bed. After I walk around the the sensation will go away but it's a little painful when I first stand up. My doctors ran blood test, but have not come up with an answer.
    Anonymous 42789 Replies
    • August 30, 2010
    • 02:48 AM
    • 0
    Flag this Response
  • I am 9 months post RAI treatment, my lab numbers are close to being within normal range. I sufferred with terrible leg pain. Although the pain has improved, its still there. My doctor has told me it should improve, and it has. My concern is my job, im a nurse, and on my feet for hours at a time. After work, my legs are so sore, i have to lay down on the couch . Its depressing to me, i am a very energetic person.
    Anonymous 42789 Replies
    • November 8, 2010
    • 01:08 PM
    • 0
    Flag this Response
  • I am 9 months post RAI treatment, my lab numbers are close to being within normal range. I sufferred with terrible leg pain. Although the pain has improved, its still there. My doctor has told me it should improve, and it has. My concern is my job, im a nurse, and on my feet for hours at a time. After work, my legs are so sore, i have to lay down on the couch . Its depressing to me, i am a very energetic person.I so belive it is from the thyroid. I have graves and got my levels under control and figured i would stop my meds. Well 5 months off them and my legs and hands hurt so bad, especially my heels and feet throbing and my carpal tunnel is crazy painful. I am back on my meds and going to look into b vitamins hope they help. I think alot of stress trigers the thyroid into hyper. Good luck everyone
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.